June 3, 2010 Seniors who take SSRI antidepressants may be more likely to develop cataracts, says the first major study to examine this interaction. The risk appears to increase by about 15 percent, which in the United States would translate to 22,000 cataract cases attributable to antidepressant use.
The study, led by Mahyar Etminan, PharmD, of Vancouver Coastal Health Research Institute, Canada, assessed data for nearly 19,000 people age 65 or older, all of whom also had cardiovascular disease. Their records were compared to about 190,000 controls.
The effect was strongest for three SSRIs: Luvox (fluvoxamine) increased risk by 39 percent, Effexor (venlafaxine) by 33 percent and Paxil (paroxetine) by 23 percent. The apparent increased risk was associated only with current, not past, drug use. Some antidepressants did not appear to be associated with cataract risk, but this could have been because the numbers of study participants using these drug types were too small to show effects, or because only specific agents in certain medications are related to cataract formation. These questions need further study.
"The eye's lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation," Dr. Etminan said. "If our findings are confirmed in future studies, doctors and patients should consider cataract risk when prescribing some SSRIs for seniors," he added.
Earlier research linked beta blocker medications and oral and inhaled steroids to higher cataract risk, and a recent Swedish study suggests that women's hormone replacement therapy may also raise risk.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
- Mahyar Etminan, Frederick S. Mikelberg, James M. Brophy. Selective Serotonin Reuptake Inhibitors and the Risk of CataractsA Nested Case-Control Study. Ophthalmology, 2010; DOI: 10.1016/j.ophtha.2009.11.042
Note: If no author is given, the source is cited instead.